March  2013, 8(1): 9-22. doi: 10.3934/nhm.2013.8.9

A nonlinear partial differential equation for the volume preserving mean curvature flow

1. 

Department of Applied Mathematics, University of Crete, 714 09 Heraklion

Received  September 2011 Published  April 2013

We analyze the evolution of multi-dimensional normal graphs over the unit sphere under volume preserving mean curvature flow and derive a non-linear partial differential equation in polar coordinates. Furthermore, we construct finite difference numerical schemes and present numerical results for the evolution of non-convex closed plane curves under this flow, to observe that they become convex very fast.
Citation: Dimitra Antonopoulou, Georgia Karali. A nonlinear partial differential equation for the volume preserving mean curvature flow. Networks & Heterogeneous Media, 2013, 8 (1) : 9-22. doi: 10.3934/nhm.2013.8.9
References:
[1]

N. D. Alikakos and A. Freire, The normalized mean curvature flow for a small bubble in a Riemannian manifold,, J. Differential Geom., 64 (2003), 247.   Google Scholar

[2]

D. C. Antonopoulou, G. D. Karali and I. M. Sigal, Stability of spheres under volume preserving mean curvature flow,, Dynamics of PDE, 7 (2010), 327.   Google Scholar

[3]

J. Escher and G. Simonett, A center manifold analysis for the mullins-sekerka model,, J. Differential Eq., 143 (1998), 267.  doi: 10.1006/jdeq.1997.3373.  Google Scholar

[4]

J. Escher and G. Simonett, The volume preserving mean curvature flow near spheres,, Proc. Amer. Math. Soc., 126 (1998), 2789.  doi: 10.1090/S0002-9939-98-04727-3.  Google Scholar

[5]

M. Gage, On an area-preserving evolution equation for plane curves, Nonlinear Problems in Geometry, D. M. DeTurck, editor,, Contemp. Math., 51 (1986), 51.  doi: 10.1090/conm/051/848933.  Google Scholar

[6]

M. Gage and R. Hamilton, The Heat equation shrinking convex plane curves,, J. Differential Geom., 23 (1986), 69.   Google Scholar

[7]

Z. Gang and I. M. Sigal, Neck pinching dynamics under mean curvature flow,, J. Geom. Anal., 19 (2009), 36.  doi: 10.1007/s12220-008-9050-y.  Google Scholar

[8]

M. A. Grayson, The Heat Equation shrinks embedded plane curves to round points,, J. Differential Geom., 26 (1987), 285.   Google Scholar

[9]

G. Huisken, The volume preserving mean curvature flow,, J. Reine Angew. Math., 382 (1987), 35.  doi: 10.1515/crll.1987.382.35.  Google Scholar

[10]

E. Kreyszig, "Differential Geometry,", Dover Publications, (1991).   Google Scholar

[11]

N. Shimakura, "Partial Differential Operators of Elliptic Type,", Translations of Mathematical Monographs, 99 (1992).   Google Scholar

[12]

M. Struwe, Geometric evolution problems. Nonlinear partial differential equations in differential geometry,, IAS/Park City Math. Ser., (1992), 257.   Google Scholar

show all references

References:
[1]

N. D. Alikakos and A. Freire, The normalized mean curvature flow for a small bubble in a Riemannian manifold,, J. Differential Geom., 64 (2003), 247.   Google Scholar

[2]

D. C. Antonopoulou, G. D. Karali and I. M. Sigal, Stability of spheres under volume preserving mean curvature flow,, Dynamics of PDE, 7 (2010), 327.   Google Scholar

[3]

J. Escher and G. Simonett, A center manifold analysis for the mullins-sekerka model,, J. Differential Eq., 143 (1998), 267.  doi: 10.1006/jdeq.1997.3373.  Google Scholar

[4]

J. Escher and G. Simonett, The volume preserving mean curvature flow near spheres,, Proc. Amer. Math. Soc., 126 (1998), 2789.  doi: 10.1090/S0002-9939-98-04727-3.  Google Scholar

[5]

M. Gage, On an area-preserving evolution equation for plane curves, Nonlinear Problems in Geometry, D. M. DeTurck, editor,, Contemp. Math., 51 (1986), 51.  doi: 10.1090/conm/051/848933.  Google Scholar

[6]

M. Gage and R. Hamilton, The Heat equation shrinking convex plane curves,, J. Differential Geom., 23 (1986), 69.   Google Scholar

[7]

Z. Gang and I. M. Sigal, Neck pinching dynamics under mean curvature flow,, J. Geom. Anal., 19 (2009), 36.  doi: 10.1007/s12220-008-9050-y.  Google Scholar

[8]

M. A. Grayson, The Heat Equation shrinks embedded plane curves to round points,, J. Differential Geom., 26 (1987), 285.   Google Scholar

[9]

G. Huisken, The volume preserving mean curvature flow,, J. Reine Angew. Math., 382 (1987), 35.  doi: 10.1515/crll.1987.382.35.  Google Scholar

[10]

E. Kreyszig, "Differential Geometry,", Dover Publications, (1991).   Google Scholar

[11]

N. Shimakura, "Partial Differential Operators of Elliptic Type,", Translations of Mathematical Monographs, 99 (1992).   Google Scholar

[12]

M. Struwe, Geometric evolution problems. Nonlinear partial differential equations in differential geometry,, IAS/Park City Math. Ser., (1992), 257.   Google Scholar

[1]

Jan Prüss, Gieri Simonett, Rico Zacher. On normal stability for nonlinear parabolic equations. Conference Publications, 2009, 2009 (Special) : 612-621. doi: 10.3934/proc.2009.2009.612

[2]

Nicolas Dirr, Federica Dragoni, Max von Renesse. Evolution by mean curvature flow in sub-Riemannian geometries: A stochastic approach. Communications on Pure & Applied Analysis, 2010, 9 (2) : 307-326. doi: 10.3934/cpaa.2010.9.307

[3]

Yoshikazu Giga, Hiroyoshi Mitake, Hung V. Tran. Remarks on large time behavior of level-set mean curvature flow equations with driving and source terms. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 0-0. doi: 10.3934/dcdsb.2019228

[4]

Marie Henry, Danielle Hilhorst, Masayasu Mimura. A reaction-diffusion approximation to an area preserving mean curvature flow coupled with a bulk equation. Discrete & Continuous Dynamical Systems - S, 2011, 4 (1) : 125-154. doi: 10.3934/dcdss.2011.4.125

[5]

Alexander Pankov. Nonlinear Schrödinger Equations on Periodic Metric Graphs. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 697-714. doi: 10.3934/dcds.2018030

[6]

Jinju Xu. A new proof of gradient estimates for mean curvature equations with oblique boundary conditions. Communications on Pure & Applied Analysis, 2016, 15 (5) : 1719-1742. doi: 10.3934/cpaa.2016010

[7]

Changfeng Gui, Huaiyu Jian, Hongjie Ju. Properties of translating solutions to mean curvature flow. Discrete & Continuous Dynamical Systems - A, 2010, 28 (2) : 441-453. doi: 10.3934/dcds.2010.28.441

[8]

Giulio Colombo, Luciano Mari, Marco Rigoli. Remarks on mean curvature flow solitons in warped products. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 0-0. doi: 10.3934/dcdss.2020153

[9]

Liangjun Weng. The interior gradient estimate for some nonlinear curvature equations. Communications on Pure & Applied Analysis, 2019, 18 (4) : 1601-1612. doi: 10.3934/cpaa.2019076

[10]

Noriaki Yamazaki. Doubly nonlinear evolution equations associated with elliptic-parabolic free boundary problems. Conference Publications, 2005, 2005 (Special) : 920-929. doi: 10.3934/proc.2005.2005.920

[11]

Tôn Việt Tạ. Existence results for linear evolution equations of parabolic type. Communications on Pure & Applied Analysis, 2018, 17 (3) : 751-785. doi: 10.3934/cpaa.2018039

[12]

Tobias H. Colding and Bruce Kleiner. Singularity structure in mean curvature flow of mean-convex sets. Electronic Research Announcements, 2003, 9: 121-124.

[13]

Miroslav KolÁŘ, Michal BeneŠ, Daniel ŠevČoviČ. Area preserving geodesic curvature driven flow of closed curves on a surface. Discrete & Continuous Dynamical Systems - B, 2017, 22 (10) : 3671-3689. doi: 10.3934/dcdsb.2017148

[14]

H. Gajewski, I. V. Skrypnik. To the uniqueness problem for nonlinear parabolic equations. Discrete & Continuous Dynamical Systems - A, 2004, 10 (1&2) : 315-336. doi: 10.3934/dcds.2004.10.315

[15]

Wolfgang Walter. Nonlinear parabolic differential equations and inequalities. Discrete & Continuous Dynamical Systems - A, 2002, 8 (2) : 451-468. doi: 10.3934/dcds.2002.8.451

[16]

Risei Kano, Yusuke Murase. Solvability of nonlinear evolution equations generated by subdifferentials and perturbations. Discrete & Continuous Dynamical Systems - S, 2014, 7 (1) : 75-93. doi: 10.3934/dcdss.2014.7.75

[17]

Lizhi Ruan, Changjiang Zhu. Boundary layer for nonlinear evolution equations with damping and diffusion. Discrete & Continuous Dynamical Systems - A, 2012, 32 (1) : 331-352. doi: 10.3934/dcds.2012.32.331

[18]

Akisato Kubo. Nonlinear evolution equations associated with mathematical models. Conference Publications, 2011, 2011 (Special) : 881-890. doi: 10.3934/proc.2011.2011.881

[19]

Matthieu Alfaro, Isabeau Birindelli. Evolution equations involving nonlinear truncated Laplacian operators. Discrete & Continuous Dynamical Systems - A, 2019, 0 (0) : 0-0. doi: 10.3934/dcds.2020046

[20]

Alessio Pomponio. Oscillating solutions for prescribed mean curvature equations: euclidean and lorentz-minkowski cases. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3899-3911. doi: 10.3934/dcds.2018169

2018 Impact Factor: 0.871

Metrics

  • PDF downloads (8)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]